|Mar-Apr '07 | briefing | mail | interviews | articles | psorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewke | search | acknowledgments | legal stuff | ©2007 Ed Dewke|
Why are Mood
Swings from Methotrexate Unacknowledged?
Dear Ed: I am grateful to your site for posting cases of Methotrexate induced mood swings. Taking Methotrexate is exactly like inducing PMS weekly. My husband is extremely aware of these changes and verifies that the person I am taking this medication differs greatly from who he knows me to be off the medication.
I have found next to nothing regarding depression and anxiety as side effects of taking this medication! Every doctor I speak to about it looks at me like I'm crazy and states that this is not a normal reaction and must be caused by something else. I do not take other medications in tandem with MTX — but do take Folic Acid as prescribed.
After this last round I am to the point of refusing to take it. Don't get me wrong, Methotrexate works remarkably well on my psoriasis, is low in cost and has the advantage of a long history of clinical studies and research — we know what this drug will do to our bodies over an extended period of time. Most psoriasis medications, to the best of my knowledge, such as biologics or Cyclosporine, cannot make the same claim. It seems worthy to note too that biologics and Cylosporine are still very expensive, hence not very profitable for physicians to dispense or health care companies to cover.
The emails posted on your site are by persons who have been on Methotrexate for short periods of time; however I can validate the claim that taking this medication over a period of time does not alleviate the rage or anxiety or mental instability or depression caused by it. I have been on Methotrexate a total of 5 years out of the 10 that I have been ingesting systemics for psoriasis. I take Cyclosporine for a year and Methotrexate for a year — alternating to give my body a break from one and the other — under a physician's care. I took Enbrel for a short period of time but it was unfortunately ineffective. I have also done PUV-A and PUV-B as alternative methods of treatment however I found these also ineffective as well as poor options.
Steps that I have taken to alleviate some of the emotional instability that presents during Methotrexate treatment:
These however do not work all that well. I'm sure Valium would help but prefer not to pick up this habit.
It may be important to note that I have a history of depression. I do not take anything for it. Anti-depressants are depressingly awful! Do your other emailers also have a history of a psychiatric disorder? Should a study be done of MTX use solely in patients with a history of certain psychiatric disorders? Has this study been done? If so, what were the results?
It is difficult to feel like "the only one" with symptoms that supposedly "cannot be" — and have tired greatly of some of the patronization that goes along with this. To answer a stupid question — YES, the moods are bad enough to NOT take MTX! This is like asking whether bipolar disorder is manageable enough to not take Lithium!
I don't believe the research on MTX is extensive enough and further studies do need to be done involving mood. It would be nice to believe there are medications out there that are just so wonderful and miraculous with little side effect — but it seems this is just not true. I get tired of products marketed as having "little side effect" when they have great side effect and effective drugs criminalized or unavailable to those that cannot afford them.
I also tire greatly of feeling like I am prescribed medication by my health care company and not by a physician acting on my behalf and with my best interest at heart.
If it was up to me I'd stay on Cyclosporine, which is just as effective and with no side effect (for me) but an occasional headache — but I do take heed of the risk of future kidney failure and would prefer a better alternative. A friend of mine who had a liver transplant 7 years ago said they have moved him from Cyclosporine to much better immuno-suppressive agents with fewer side effects. I wonder how long it will be before any of these trickle down into treating less life-threatening immuno-diseases such as psoriasis?
Anyway — I appreciate the forum to vent. Yours is the first and only I've found that validates what I know to be true about Methotrexate and for that, again, I am grateful. -Kristen H.
Ed’s Response: Glad you found us, Kristen, and that we were able to at least suggest you’re not crazy for linking methotrexate and mood swings. I’m glad to add your email to the archives as another strong testimonial that this side effect is REAL.
Your call for further research is, in my opinion, justified. Whether or not the proclivity for mood swings on MTX is statistically prevalent enough to warrant that research is another matter. If one in a thousand people get depressed or belligerent on MTX, and their use of the drug is not a life-or-death consideration, perhaps the patient should … try something else? Sound familiar? That’s just where we’re at on the issue. Disgusting but not surprising.
Anecdotal complaints about the mood swings side effect of methotrexate have convinced me (that and personal experience). Now, in the absence of legitimate study, we need more anecdotal evidence about how this side effect is handled. Are there people out there who experienced mood swings but then they stopped? WHY? Dosage adjustment, frequency of administration adjustment? Or something else — diet, climate, other meds?
Methotrexate remains an important palliative in the flaker’s arsenal. It is the best-known systemic (rare side effects notwithstanding) and is by far the most affordable systemic. People with both skin and joint psoriasis, especially, are helped by this drug. Until the biologics become more affordable, MTX will remain the single best alternative for many folks who have severe psoriasis. Even if mood swings are a rare side effect, enough should be learned to answer the question, “What can I do about it?”Thanks for writing, Kristen. -Ed